Alert archive / California / Winter Storm Warnings in 2018

Winter Storm Warning 3, NWS Las Vegas, NV

February 28, 2018Inyo County, California

NWS Las Vegas, NV issued this winter storm warning at Feb 28, 2018, 2:20 PM PST for Inyo County, California. It took effect at Mar 1, 2018, 4:00 AM PST. It was in force for 54 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 2018, 2:20 PM PST (22:20 UTC)
In effect from
Mar 1, 2018, 4:00 AM PST
Expired
Mar 3, 2018, 10:00 AM PST
In force
54 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 8:00 PM PSTSNOW 79 Wnw Round Valley, CAROCK CREEK LAKES (RCK) SNOTEL. ACCUMULATION SINCE 10 AM.
Mar 1, 8:00 PM PSTHEAVY SNOW 96 Ese South Lake, CABIG PINE CREEK (BGP) SNOTEL. ACCUMULATION SINCE 10 AM.
Mar 1, 8:00 PM PSTHEAVY SNOW 101 Sse South Lake, CASAWMILL (SWM) SNOTEL. ACCUMULATION SINCE 10 AM.
Mar 1, 8:00 PM PSTHEAVY SNOW 111 Nne South Lake, CASOUTH LAKE (SLK) SNOTEL. ACCUMULATION SINCE 10 AM.
Mar 2, 6:00 AM PSTHEAVY SNOW 149 Wnw Round Valley, CAUPDATES PREVIOUS SNOW REPORT FROM 9 WNW ROUND VALLEY. ROCK CREEK LAKES (RCK) SNOTEL. ACCUMULATION SINCE 10 AM, MARCH 1.
Mar 2, 6:00 AM PSTHEAVY SNOW 191 Sse South Lake, CAUPDATES PREVIOUS HEAVY SNOW REPORT FROM 1 SSE SOUTH LAKE. SAWMILL (SWM) SNOTEL. ACCUMULATION SINCE 10 AM, MARCH 1.
Mar 2, 6:00 AM PSTHEAVY SNOW 201 Nne South Lake, CAUPDATES PREVIOUS HEAVY SNOW REPORT FROM 1 NNE SOUTH LAKE. SOUTH LAKE (SLK) SNOTEL. ACCUMULATION SINCE 10 AM, MARCH 1.
Mar 2, 6:00 AM PSTHEAVY SNOW 256 Ese South Lake, CAUPDATES PREVIOUS HEAVY SNOW REPORT FROM 6 ESE SOUTH LAKE. BIG PINE CREEK (BGP) SNOTEL. ACCUMULATION SINCE 10 AM, MARCH 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS45 KVEF 282220
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
220 PM PST Wed Feb 28 2018

CAZ519-011200-
/O.UPG.KVEF.WS.A.0002.180301T2000Z-180303T1200Z/
/O.NEW.KVEF.WS.W.0003.180301T1200Z-180303T1800Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
220 PM PST Wed Feb 28 2018

...WINTER STORM WARNING IN EFFECT FROM 4 AM THURSDAY TO 10 AM PST
SATURDAY...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible. Expect damage to trees and power lines as well.
  Total snow accumulations of 9 to 12 inches between 5000 and 7000
  feet, 12 to 24 inches between 7000 and 9000 feet, with localized
  amounts up to 36 inches or greater near the crest.

* WHERE...Eastern Sierra Slopes.

* WHEN...Thursday morning through Saturday morning.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times due to heavy snow and blowing snow. Cold 
  wind chills as low as 15 below zero will cause frostbite in as 
  little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

CAZ521-011200-
/O.UPG.KVEF.WS.A.0002.180301T2000Z-180303T1200Z/
/O.NEW.KVEF.WS.W.0003.180301T1800Z-180303T1800Z/
White Mountains of Inyo County-
Including Westgard Pass and Bristlecone Pine
220 PM PST Wed Feb 28 2018

...WINTER STORM WARNING IN EFFECT FROM 10 AM THURSDAY TO 10 AM
PST SATURDAY...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Tree branches could fall as well. Total snow accumulations of 4
  to 8 inches between 5000 and 7000 feet, 8 to 12 inches between
  7000 and 9000 feet, with localized amounts up to 18 inches above
  9000 feet are expected

* WHERE...White Mountains of Inyo County.

* WHEN...Late Thursday morning to Saturday morning.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

http://www.weather.gov/lasvegas
8 follow-up statements
798 
WWUS45 KVEF 011102
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
302 AM PST Thu Mar 1 2018

CAZ519-012300-
/O.CON.KVEF.WS.W.0003.180301T1200Z-180303T1800Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
302 AM PST Thu Mar 1 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

* WHAT...Light snow will develop this morning becoming heavy late
  this afternoon and tonight. Light to occasional moderate 
  periods of snow will continue through Saturday morning. Travel 
  will be very difficult to impossible. Expect damage to trees. 
  Total snow accumulations of 6 to 12 inches between 6000 and 8000
  feet, 12 to 24 inches between 8000 and 10000 feet, with 
  localized amounts up to 36 inches or greater near the crest. 
  Wind gusts of 60 to 70 mph possible exposed ridgetops. 

* WHERE...Eastern Sierra Slopes.

* WHEN...Thursday morning through Saturday morning.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times due to heavy snow and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

CAZ521-012300-
/O.CON.KVEF.WS.W.0003.180301T1800Z-180303T1800Z/
White Mountains of Inyo County-
Including Westgard Pass and Bristlecone Pine
302 AM PST Thu Mar 1 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 10 AM PST SATURDAY...

* WHAT...Light snow is expected to develop late this afternoon
  becoming heavy at times tonight. Light snow is possible at times
  through Saturday morning. Plan on difficult travel conditions.
  Tree branches could fall as well. Total snow accumulations of 4
  to 8 inches between 6000 and 8000 feet, 8 to 12 inches above
  8000 feet.

* WHERE...White Mountains of Inyo County.

* WHEN...Late Thursday morning to Saturday morning.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

http://www.weather.gov/lasvegas
160 
WWUS45 KVEF 012208
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
208 PM PST Thu Mar 1 2018

CAZ519-021200-
/O.CON.KVEF.WS.W.0003.000000T0000Z-180303T1800Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
208 PM PST Thu Mar 1 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

* WHAT...Light snow will become more widespread and heavy late  
  tonight. Light to occasional moderate periods of snow will 
  continue through Saturday morning. Travel will be very difficult
  to impossible. Expect damage to trees. Total snow accumulations
  of 6 to 12 inches between 6000 and 8000 feet, 12 to 24 inches 
  between 8000 and 10000 feet, with localized amounts up to 36 
  inches or greater near the crest. Wind gusts of 60 to 70 mph 
  possible exposed ridgetops.

* WHERE...Eastern Sierra Slopes.

* WHEN...Through Saturday morning.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times due to heavy snow and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

CAZ521-021200-
/O.CON.KVEF.WS.W.0003.000000T0000Z-180303T1800Z/
White Mountains of Inyo County-
Including Westgard Pass and Bristlecone Pine
208 PM PST Thu Mar 1 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

* WHAT...Light snow is expected to develop this evening and become 
  heavy at times tonight. Light snow is possible at times through 
  Saturday morning. Plan on difficult travel conditions. Tree 
  branches could fall as well. Total snow accumulations of 4 to 8 
  inches between 6000 and 8000 feet, 8 to 12 inches above 8000 
  feet.

* WHERE...White Mountains of Inyo County.

* WHEN...Through Saturday morning.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

http://www.weather.gov/lasvegas
102 
WWUS45 KVEF 020359
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
759 PM PST Thu Mar 1 2018

CAZ521-021200-
/O.CAN.KVEF.WS.W.0003.000000T0000Z-180303T1800Z/
/O.NEW.KVEF.WW.Y.0003.180302T0359Z-180302T1800Z/
White Mountains of Inyo County-
Including Westgard Pass and Bristlecone Pine
759 PM PST Thu Mar 1 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST FRIDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Periods of light to moderate snow will remain possible 
  overnight into Friday morning. Plan on slippery road conditions,
  especially over Westgard Pass. Additional snow accumulations of
  2 to 5 inches are expected.

* WHERE...White Mountains of Inyo County.

* WHEN...Until 10 AM Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities due to
  snow and blowing snow at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
Call 5 1 1 for the latest road conditions.

$$

CAZ519-021200-
/O.CON.KVEF.WS.W.0003.000000T0000Z-180303T1800Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
759 PM PST Thu Mar 1 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

* WHAT...Heavy snow occurring. Observations in the southern Sierra
  indicate 8 to 10 inches of snow has fallen. Travel will be very
  difficult to impossible across the Sierra tonight into Friday 
  morning. Expect damage to trees. Additional snow accumulations 
  of 8 to 14 inches, with localized amounts up to 36 inches near 
  the crest, are expected.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 10 AM Saturday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times due to heavy snow and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

Wolcott

http://www.weather.gov/lasvegas
864 
WWUS45 KVEF 021145
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
345 AM PST Fri Mar 2 2018

CAZ519-022000-
/O.CON.KVEF.WS.W.0003.000000T0000Z-180303T1800Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
345 AM PST Fri Mar 2 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

* WHAT...Heavy occurred overnight and is forecast to taper off
  later this morning. Observations in the southern Sierra indicate
  12 to 24 inches of snow has fallen. Travel will be very
  difficult to impossible into the eastern Sierra today. Expect
  damage to trees. Additional snow accumulations of 8 to 12 inches
  are possible as light to occasional moderate periods of snow 
  continue into Saturday morning.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 10 AM Saturday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times due to heavy snow and blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

CAZ521-021800-
/O.CON.KVEF.WW.Y.0003.000000T0000Z-180302T1800Z/
White Mountains of Inyo County-
Including Westgard Pass and Bristlecone Pine
345 AM PST Fri Mar 2 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Periods of light to moderate snow will remain possible
  into this morning. Plan on slippery road conditions, especially
  over Westgard Pass. Additional snow accumulations of 2 to 5 
  inches are expected.

* WHERE...White Mountains of Inyo County.

* WHEN...Until 10 AM Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities due 
  to snow and blowing snow at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
Call 5 1 1 for the latest road conditions.

$$

http://www.weather.gov/lasvegas
638 
WWUS45 KVEF 022003
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
1203 PM PST Fri Mar 2 2018

CAZ519-030530-
/O.CON.KVEF.WS.W.0003.000000T0000Z-180303T1800Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
1203 PM PST Fri Mar 2 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

* WHAT...An additional 8 to 12 of snow is expected in the East
  Slopes of the Southern Sierra tonight through Saturday morning.
 
* WHERE...Eastern Sierra Slopes.

* WHEN...Until 10 AM Saturday.

* ADDITIONAL DETAILS...Snowfall will increase late this evening
  and overnight then taper off Saturday morning. Be prepared for
  significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

http://www.weather.gov/lasvegas
451 
WWUS45 KVEF 030509
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
909 PM PST Fri Mar 2 2018

CAZ519-031300-
/O.CON.KVEF.WS.W.0003.000000T0000Z-180303T1800Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
909 PM PST Fri Mar 2 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

* WHAT...Additional snow accumulations of 6 to 10 inches near the
  Sierra crest, with 2-6 inches on the lower eastern slopes.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 10 AM Saturday.

* ADDITIONAL DETAILS... The heaviest snow is expected between 
  midnight and 10 AM Saturday. Be prepared for significant 
  reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

http://www.weather.gov/lasvegas
920 
WWUS45 KVEF 031016
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
216 AM PST Sat Mar 3 2018

CAZ519-031800-
/O.CON.KVEF.WS.W.0003.000000T0000Z-180303T1800Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
216 AM PST Sat Mar 3 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Additional snow accumulations of four to eight inches
  near the Sierra crest, with two to four inches on the lower 
  eastern slopes.

* WHERE...Eastern Sierra Slopes.

* WHEN...Until 10 AM today.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Cold wind chills as low as 15 below zero 
  will cause frostbite in as little as 30 minutes to exposed 
  skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow are
forecast and severe winter weather conditions are expected or
occurring that will make travel dangerous. If you must travel,
keep a flashlight with extra batteries, food and water in your
vehicle in case of an emergency. Call 5 1 1 for the latest road
conditions.

$$

Morgan

http://www.weather.gov/lasvegas
736 
WWUS45 KVEF 031748
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
948 AM PST Sat Mar 3 2018

CAZ519-031900-
/O.EXP.KVEF.WS.W.0003.000000T0000Z-180303T1800Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
948 AM PST Sat Mar 3 2018

...WINTER STORM WARNING WILL EXPIRE AT 10 AM PST THIS MORNING...

Snow has been primarily confined west of the Southern Sierra 
Crest overnight and this morning. Snow showers will taper off
through the afternoon and may deposit some light amounts on the
east slopes, but no significant accumulations are expected.

$$

http://www.weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Feb 28, 9:00 AM PST, 5 hours 20 minutes earlier.

Area forecast discussion, Feb 28, 9:00 AM PST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
900 AM PST Wed Feb 28 2018

.SYNOPSIS...Patchy fog possible this morning, otherwise look for
more sunshine today and warmer temperatures. The next powerful
storm system will bring heavy snow to the southern Sierra and White
Mountains Thursday through Friday night. Strong winds will be the
primary concern Thursday and Friday across the remainder of
the southern Great Basin and Mojave Desert.
&&

.UPDATE...Forecast for today looks to be on track. Patchy fog has
been dissipating through the morning with sun and think it should be
gone by midday. Otherwise, quiet weather is anticipated for
today with clouds increasing later this afternoon.
&&

.PREVIOUS DISCUSSION...
ISSUED 256 AM PST Wed Feb 28 2018

.SHORT TERM...through Friday night.

Some patchy fog has developed in the wake of yesterdays mix of
rain/snow across the area. As of this writing some of the more
widespread fog is across the Pahrump Valley. After the fog burns off
later this morning the entire region will experience more sunshine
and warmer temperatures.

Focus then turns to the next powerful storm system digging down the
British Columbia coast tonight before closing off west of
Washington/Oregon Thursday. Very deep upper low with H5 heights as
low as 512 mb and H5 temperatures as cold as -40 deg Celsius. Strong
onshore flow into northern California will lead to orographically
enhanced precipitation tonight-Thursday morning. The area of enhance
precipitation will eventually slide south reaching the southern
Sierra Nevada Thursday afternoon. The heaviest period of snow for
the southern Sierra and White Mountains looks to be Thursday night
with lighter snow continuing all the way through Friday night.
Snowfall rates of 2 inches of greater/hour are possible. High winds
will be occurring as well creating blowing and drifting snow. A
Winter Storm Watch will be issued with this package.

As the southern Sierra takes the brunt of the storm, lighter amount
or rain/snow will spread across the southern Great Basin and Mojave
Desert. However, primary impact for the rest of the region looks to
be wind. Models showing strongest belt of winds of Thursday
developing over western San Bernardino, Inyo, Esmeralda, Nye,
Lincoln and the Spring Mountains. Also, need to monitor southerly
winds across the Lake Mead NRA. On Friday, stronger winds continue
over that same area but encompass the rest of Clark and Mohave
Counties. Confident Wind Advisories will be issued later and won't
be surprised if a few areas could see high enough gusts to warrant a
High Wind Warning. Cold air associated with the powerful low finally
reaches our northern zones Friday, while mild but gusty conditions
occur across the Mojave Desert.

.LONG TERM...Saturday through Tuesday night.

Aforementioned trough will swing across the area on Saturday,
spreading chances for showers and higher elevation snow southward;
exiting the area to the east Sunday morning. Highest precip chances
will remain across the southern Great Basin, the southern Sierra,
and the Arizona Strip with mainly isolated shower activity
elsewhere. Highest precip accumulations over the weekend will be
associated with the frontal boundary passing through the area from
the Sierra and Esmeralda County Saturday morning through Inyo and
central Nye counties Saturday afternoon and finally through Lincoln
and Mohave counties Saturday night. Additional amounts of up to 0.25
inches (Trace-3 inches of snow) will be possible with higher values
likely across the higher elevations of the Sierra and southern Great
Basin with 3-6 inches of additional snow possible. Breezy, southwest
winds will continue into Saturday ahead of the approaching trough
and frontal boundary with gusts over 40 mph more isolated than in
previous days. Winds will shift to the north in the wake of the
passing cold front with no significant speeds expected. As trough
exits on Sunday high pressure will build in behind ushering in
quieter weather to start the week with only lingering breezes down
the Colorado River Valley. Temps will drop back below normal on
Saturday through the end of the period.
&&

.AVIATION...For McCarran...A few early morning clouds will give way
to morning sunshine before more mid/high clouds increase tonight.
Light winds this morning give way to an increase in southwest winds
late this afternoon. Those winds will continue overnight before
higher gusts develop Thursday morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Patchy fog this morning with any lingering cloudiness
over Mohave County diminishing by mid-morning. Mid/High clouds over
northern Nevada will continue to spread south over the southern
Great Basin and Mojave Desert this afternoon and tonight. Mainly
light winds this morning will give way to increasing south/southwest
winds this afternoon and tonight.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Pierce
LONG TERM...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:33 AM PSTWinter Storm WatchVEFInyo11 hr

Nearby

Winter Storm Warnings in California, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.